Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS El Paso, TX

October 18, 2002El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Oct 18, 2002, 2:03 PM MDT for El Paso County, Texas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2002, 2:03 PM MDT (20:03 UTC)
Expired
Oct 18, 2002, 2:20 PM MDT
In force
17 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 68 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 2:10 PM MDTHail 0.75Tornillo, TXPenny size hail covered the ground at Tornillo Middle School.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS54 KEPZ 182003
SVRELP
TXC141-182020-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
201 PM MDT FRI OCT 18 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EL PASO COUNTY IN TEXAS
  INCLUDING THE CITY OF FABENS AND TORNILLO

* UNTIL 220 PM MDT

* AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF FABENS...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...  
  TORNILLO AT 210 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3152 10625 3131 10623 3141 10601 3159 10603

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 1:11 PM MDT, 52 minutes earlier.

Area forecast discussion, Oct 18, 1:11 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
111 PM MDT FRI OCT 18 2002

SYNOPSIS...
AN UPPER LEVEL TROF WILL CONTINUE TO MOVE ACROSS NEW MEXICO TONIGHT.
AS IT MOVES TO THE EAST IT WILL TAKE WITH IT THE CHANCE FOR
THUNDERSTORMS.  WE SHOULD SETTLE INTO A QUIETER WEATHER PATTERN FOR
MOST OF THE WEEK.  TEMPERATURES FOR THE COMING WEEK SHOULD REMAIN AT
OR A LITTLE BELOW NORMAL.

DISCUSSION...
THE UPPER LEVEL TROF IS ON TRACK TO CONTINUE TO MOVE ACROSS SOUTHERN
NEW MEXICO AND IT SHOULD BE EAST OF THE AREA BY TOMORROW MORNING.
BUT AS THE SYSTEM PULLS ACROSS IT WILL BRING THE COLDEST AIR ALOFT
RIGHT OVER THE AREA...SO I WILL KEEP A SLIGHT CHANCE FOR
THUNDERSTORMS IN THE FORECAST FOR THE FIRST PART OF TONIGHT.  FOR
THE MOUNTAIN ZONES AND THE T OR C ZONE I WILL MENTION A SLIGHT
CHANCE ALL NIGHT AS THE WRAP AROUND MOISTURE FROM THE SYSTEM COULD
BE ENOUGH TO KICK OFF A SHOWER OR TWO.  ALSO WITH FREEZING LEVELS
CREEPING DOWN I WILL MENTION THAT THE SHOWERS WILL BE OCCASIONALLY
MIXED WITH SNOW SHOWERS IN THE SACRAMENTO MOUNTAINS.  THE WRAP
AROUND MOISTURE WILL BE SLOW ENOUGH TO EXIT THE REGION TO KEEP THE
MENTION OF SHOWERS FOR THE FIRST PART OF THE DAY IN THE SACS.  THE
REST OF US SHOULD SEE CLEARING SKIES ON SATURDAY.  ZONAL FLOW TAKES
HOLD OF OUR WEATHER FOR THE FIRST PART OF NEXT WEEK.  THE MOISTURE
CONTINUES TO LURK JUST TO OUR EAST...BUT WITHOUT A DECENT EAST PUSH
FOR MOST OF THE WEEK IT SHOULD STAY THERE.  THE MODELS ARE TRYING TO
HINT AT A COLD FRONT BY THE END OF THE WEEK WHICH MIGHT TRY TO SWEEP
SOME MOISTURE IN HERE...BUT FOR NOW ILL KEEP THE EXTENDED IN THE
PARTLY CLOUDY CATEGORY.  TEMPERATURES FOR MUCH OF THE WEEK WILL RUN
AT OR A LITTLE BELOW NORMAL.

EL PASO               UB  50/ 73/ 48/ 73/ 50  20000
LAS CRUCES            UB  43/ 71/ 41/ 71/ 43  20000
ALAMOGORDO            UB  46/ 71/ 44/ 71/ 46  20000
CLOUDCROFT            BB  35/ 52/ 31/ 52/ 33  21000
TRUTH OR CONSEQUENCES UB  45/ 71/ 43/ 71/ 45  20000
SILVER CITY           UB  41/ 66/ 39/ 66/ 41  20000
DEMING                UB  44/ 71/ 42/ 71/ 44  20000
LORDSBURG             UB  43/ 73/ 41/ 73/ 43  20000
SIERRA BLANCA         UB  48/ 71/ 46/ 71/ 48  20000

.ELP...SVR TSTM WTCH...THRU 6PM THIS EVNG...TX ZN 56

15 BRICE

N
Hazardous weather outlook, Oct 18, 8:11 AM MDT, 5 hours 52 minutes before
NMZ022>025-030>032-TXZ055-056-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

AN UPPER LOW PASSING OVER SOUTHERN NEW MEXICO WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY
BECOME SEVERE...PRODUCING VERT STRONG WINDS...LARGE HAIL AND
POSSIBLE A TORNADO.  THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH
AND TAPER OFF THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER SERVICES MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...

MAINLY DRY WESTERLY FLOW PATTERN WILL FILL IN BEHIND THE LOW. NO
HAZARDOUS WEATHER EXPECTED AT THIS TIME.

LUNDEEN

In the hours before

Special weather statement, Oct 18, 8:05 AM MDT, 5 hours 58 minutes before
NMZ024-032-TXZ055-181700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
805 AM MDT FRI OCT 18 2002

POTENTIAL FOR SEVERE WEATHER

A LINE OF THUNDERSTORMS EXTENDS FROM 10 MILES WEST OF LAS CRUCES TO
30 MILES WEST OF EL PASO SOUTHWARD TO JUST SOUTH OF THE BORDER.
THIS LINE IS MOVING EASTWARD AT 20 TO 25 MPH. DOPPLER WEATHER RADAR
SHOWS THREE CELLS AT THE SOUTHERN END OF THE LINE ARE SHOWING
SIGNATURES OF POSSIBLE SEVERE WEATHER. THESE STORMS WILL MOVE INTO
THE EL PASO AREA IN ABOUT ONE HOUR. THESE STORM WILL BE CAPAPBLE OF
PRODUCING BRIEF DOWNPOURS...HAIL...AND STRONG GUSTY WINDS...HOWEVER
STAY ALERT AS THE POTENTIAL THAT THESE STORMS MAY BECOME SEVERE IS
HIGH AT THIS TIME.  FURTHER STATEMENTS WILL FOLLOW. CONTINUE TO
MONITOR NOAA WEATHER RADIO OR THE LCOAL MEDIA.

NNNN

NOVLAN
Local storm report, Oct 18, 11:02 AM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1102 AM MDT FRI OCT 18 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SANTA TERESA              NM   1.25 INCH HAIL
10/18/02   DONA ANA                       REPORTED BY OFF DUTY
                                          WEATHER SERVICE PERSONNEL

0850 AM    SANTA TERESA              NM       1.50 INCH HAIL
10/18/02   DONA ANA

0903 AM    EL PASO                   TX   1.00 INCH HAIL
10/18/02   EL PASO                        REPORTED BY OFF DUTY
                                          WEATHER SERVICE PERSONNEL

0925 AM    EL PASO                   TX   0.75 INCH HAIL
10/18/02   EL PASO
Special weather statement, Oct 18, 12:05 PM MDT, 1 hour 58 minutes before
NMZ022>025-030>032-TXZ055-056-182400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1205 PM MDT FRI OCT 18 2002

AS A COLD UPPER LOW PRESSURE SYSTEM PRESENTLY OVER SOUTHWESTERN NEW
MEXICO MOVES EASTWARD THIS AFTERNOON TO THE EL PASO VICINITY BY
SUNSET...CONTINUED LINES OF INSTABILITY THUNDERSRORMS WILL MOVE
ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS INTO THE EARLY EVENING
HOURS. THESE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY
DOWNPOURS...STRONG GUSTY WINDS...AND HAIL. A FEW OF THESE STORMS MAY
REACH SEVERE LIMITS. SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FEET IN
THE MOUNTAINS OF SOUTHERN NEW MEXICO. STAY ALERT TO NOAA WEATHER
RADIO OR THE LOCAL MEDIA IN CASE THESE STORMS REACH STRONG OR SEVERE
LEVELS.

NNNN

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:50 AM MDTSevere Thunderstorm WarningEPZEl Paso40 min
Oct 18, 8:52 AM MDTSevere Thunderstorm WarningEPZEl Paso38 min
Oct 18, 2:30 PM MDTSevere Thunderstorm WarningEPZHudspeth60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.